Chemical burns
Chemical burns are tissue injury from external skin or eye contact with a caustic agent: alkalis cause deep liquefaction necrosis and acids cause self-limiting coagulation necrosis. Diagnosis is clinical, guided by agent identity and, for the eye, conjunctival pH. First-line treatment is brushing off dry powder, then prolonged copious water irrigation, with calcium gluconate as the specific antidote for hydrofluoric acid.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
What it is: injury to skin, mucosa, or the ocular surface from a corrosive substance, distinct from a thermal burn because destruction continues until the agent is removed.
- Epidemiology
Occupational exposure dominates in adults: industrial cleaning, metal plating, and wet cement cause most severe burns, chiefly to the hands, forearms, and face.
- Risk factors
Absent eye or face protection while handling concentrated agents is the largest modifiable risk factor.
- Pathophysiology
Alkali burns cause liquefaction necrosis: hydroxide ions saponify fat into soft, friable tissue with no barrier to penetration; classic sources are wet cement, wax-stripping agents, and anhydrous ammonia.
- Clinical features
Skin exposure: immediate pain, erythema, blistering, or an eschar; alkali feels slippery before pain develops, while acid burns immediately.
- Differential diagnosis
Thermal burn: similar blistering, but the history is flame or hot-surface contact, and injury stops once the source is removed.
- Diagnosis
The diagnosis is established clinically from a compatible exposure history plus physical findings: the agent, concentration, and contact duration determine the antidote pathway.
- Management
First, protect the rescuer and decontaminate: gloves and eye protection before contact; remove all clothing and jewelry, which trap the chemical against skin.
- Complications
Fatal dysrhythmia from hydrofluoric acid toxicity: fluoride-driven hypocalcemia, hypomagnesemia, and hyperkalemia can precipitate ventricular fibrillation or torsades de pointes within hours if calcium repletion is delayed.
- Prognosis
Agent, concentration, and time to decontamination are the strongest predictors of outcome: prompt irrigation limits ultimate depth and systemic absorption.
- Prevention
Personal protective equipment matched to the hazard: chemical-resistant gloves, a face shield or goggles, and an apron for tasks with a concentrated acid, alkali, or reactive metal, per the safety data sheet.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Burns
Burns are thermal, chemical, electrical, or radiation injuries to the skin classified by depth from first to fourth degree, with the fourth most common traumatic injury overall and the highest mortality in patients over 60 years, burns over 40% total body surface area, or inhalation injury. First-line management is primary survey and airway protection, stopping the burning process, and, for burns of 20% total body surface area or more, lactated Ringer resuscitation at 2 mL per kilogram per percent total body surface area with the estimate titrated to urine output.
- Hypocalcemia
Hypocalcemia is a low serum calcium concentration, most often from insufficient parathyroid hormone action (postsurgical or autoimmune hypoparathyroidism, hypomagnesemia, or PTH resistance) or from vitamin D deficiency and chronic kidney disease. Severe or symptomatic disease requires urgent intravenous calcium, while chronic disease is managed with oral calcium, vitamin D repletion, and calcitriol when PTH is absent or the kidney cannot activate vitamin D.
- Hyperkalemia
Hyperkalemia is a serum potassium level above 5.0 mEq/L, most often from decreased kidney excretion, transcellular shifts, or excess intake, with levels above 6.0-6.5 mEq/L or any ECG change constituting a medical emergency from the risk of fatal arrhythmia. Treatment sequences cardiac membrane stabilization with calcium, transcellular potassium shifting with insulin/dextrose and albuterol, then definitive potassium removal with binders, diuretics, or dialysis.
- Torsades de pointes
Torsades de pointes is a polymorphic ventricular tachycardia occurring on a background of QT prolongation, with a characteristic twisting of QRS complexes around the baseline. Management is intravenous magnesium, correction of the underlying QT-prolonging cause, and rate acceleration by pacing or isoproterenol; unstable episodes are defibrillated.
- Acute kidney injury
Acute kidney injury is a sudden rise in serum creatinine or fall in urine output from prerenal, intrinsic, or postrenal causes, defined and staged by KDIGO criteria. Management targets the underlying cause, corrects volume and electrolyte derangements, and escalates to renal replacement therapy for refractory hyperkalemia, acidosis, volume overload, or uremia.